British Columbia

Heroin overdoses spike in Vancouver

Vancouver Coastal Health is trying to warn drug users about a bad batch of heroin that has caused 31 overdoses at the city's supervised injection site.

Health officials warn bad batch may be responsible for 31 overdoses in two days at Insite

A rash of overdoses in Vancouver among injection heroin users, has health officials warning drug users to use supervised injection sites. (Darryl Dyck/The Canadian Press)

Vancouver Coastal Health is trying to warn drug users about a bad batch of heroin that has caused 31 overdoses at the city's supervised injection site.

Health-authority spokesman Gavin Wilson says bad heroin usually causes 10 to 12 overdoses a week but 16 overdosed at Insite on Sunday and 15 people overdosed on Monday.

Vancouver police Const. Brian Montague says people who are going to shoot up should do it at Insite.

Medical staff at the centre can provide oxygen to people experiencing the initial signs of an overdose and a drug called naloxone to reverse an overdose.

Comments

To encourage thoughtful and respectful conversations, first and last names will appear with each submission to CBC/Radio-Canada's online communities (except in children and youth-oriented communities). Pseudonyms will no longer be permitted.

By submitting a comment, you accept that CBC has the right to reproduce and publish that comment in whole or in part, in any manner CBC chooses. Please note that CBC does not endorse the opinions expressed in comments. Comments on this story are moderated according to our Submission Guidelines. Comments are welcome while open. We reserve the right to close comments at any time.

Become a CBC Member

Join the conversation  Create account

Already have an account?

now